Kansas, 2012

Drought in Kansas, December 1 to 31, 2012

December 1 to 31, 2012 · NWS TOP · 23 events in 23 counties and zones

Dry conditions continued across all of the central plains through the month of December. December brought a small amount of moisture in the form of some snow during the middle part of the month, and again at the very end of the month.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dry conditions continued across all of the central plains through the month of December. December brought a small amount of moisture in the form of some snow during the middle part of the month, and again at the very end of the month. Although some moisture did arrive to the area, the drought persisted through the month with D2 to D3 conditions continuing through the month, and into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Nov 30, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1136 PM CST FRI NOV 30 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM - THROUGH SATURDAY...

HIGH CLOUDS AND LIGHT WINDS WILL CONTINUE THROUGH THE EVENING HOURS
WITH A GRADUAL DECREASE IN CLOUDS FROM WEST TO EAST. THE CLOUD COVER
KEPT TEMPERATURES A BIT COOLER ON FRIDAY...AND THE TIMING OF THE
CLEARING WILL ALLOW TEMPERATURES TO DROP OFF QUICKLY THROUGH THE
MIDNIGHT HOUR. HOWEVER...AS THE NIGHT WEARS ON...AN AREA OF LOW
LEVEL MOISTURE POOLED OVER EASTERN OKLAHOMA WILL STREAM NORTH INTO
EASTERN AND EVENTUALLY CENTRAL KANSAS. THIS MOIST AIR CHARACTERIZED
BY DEWPOINTS IN THE 50S WILL INTERACT WITH AIR TEMPERATURES IN THE
UPPER 40S TO LOWER 50S ACROSS THE LOCAL FORECAST AREA. THE RESULT
WILL LIKELY BE WIDESPREAD LOW STRATUS CLOUD COVER ALONG WITH THE
POTENTIAL FOR SOME WIDESPREAD FOG. VISIBILITY LESS THAN 1 MILE
CURRENTLY APPEARS TO BE A SAFE BET...BUT CONFIDENCE IN WIDESPREAD
DENSE FOG IS LOWER AT THIS TIME GIVEN GRADUAL WARM ADVECTION ALONG
WITH THE MOIST AIRMASS AND WINDS AROUND 10 MPH MAINTAINING SOME LOW
LEVEL MIXING. SO FOR NOW WILL NOT ISSUE ANY DENSE FOG ADVISORY BUT
THE POTENTIAL DOES EXIST...AND THIS WILL BE THE PRIMARY NON-AVIATION
FORECAST ISSUE THROUGH THE SHORT TERM. THE BEST TIME PERIOD FOR
WIDESPREAD FOG WILL BE FROM AROUND 2 AM THROUGH 10 AM. DRIZZLE OR
VERY LIGHT RAIN SHOWERS WILL ALSO DEVELOP ON SATURDAY AS AN AREA OF
INCREASED LIFT ASSOCIATED WITH A WEAK SHORT WAVE TROUGH SHOULD BE
SUFFICIENT TO PRODUCE VERY LIGHT PRECIPITATION. POPS REMAIN LOW BUT
MAINLY FOR THE LOW LIKELIHOOD OF ACTUALLY HAVING MEASURABLE
PRECIPITATION. MOST OF EASTERN KANSAS IN PARTICULAR WILL STAND A
GOOD CHANCE OF SEEING VERY LIGHT RAIN SHOWERS OR DRIZZLE AT SOME
POINT DURING THE DAY. ALSO...DESPITE AMPLE CLOUD COVER...SIGNIFICANT
WARM ADVECTION WILL ALLOW HIGH TEMPERATURES TO CLIMB INTO THE MIDDLE
TO UPPER 60S.

MID RANGE AND EXTENDED FORECAST (SUNDAY THROUGH FRIDAY)...

TEMPERATURES FOR THE END OF THE WEEKEND AND INTO THE BEGINNING OF
NEXT WEEK WILL REMAIN WELL ABOVE NORMAL ACROSS OUR ENTIRE FORECAST
AREA. A STRONG FETCH OF SOUTHERLY FLOW IN CONJUNCTION WITH A
MID/UPPER LEVEL RIDGE WILL ALLOW DAYTIME HIGHS ON SUNDAY TO REACH
THE UPPER 60S TO LOWER 70S FOR ALL OF NORTHEAST...NORTH
CENTRAL...AND EAST CENTRAL KANSAS. FOR CONTRAST SEASONAL NORMALS IN
EARLY DECEMBER FOR DAYTIME HIGHS IN EASTERN KANSAS IS IN THE LOWER
TO MID 40S.

A CHANGE TO THE PATTERN IS IN STORE FOR THE AREA AS A LONGWAVE
TROUGH IS EXPECTED TO GLIDE ACROSS SOUTHERN CANADA CAUSING PRESSURE
HEIGHTS TO FALL OVER NORTHEAST KANSAS. THE BEST MID LEVEL LIFT
FROM THIS SYSTEM WILL LIKELY STAY WELL NORTH OF THE AREA...SO DO
NOT EXPECT MUCH IN THE WAY OF SYNOPTIC LIFT...HOWEVER A COLD FRONT
ASSOCIATED WITH AN AREA OF HIGH PRESSURE AT THE SURFACE WILL PUSH
THROUGH THE AREA MONDAY NIGHT INTO TUESDAY. THIS MAY PROVIDE
ENOUGH LOW LEVEL LIFT TO PRODUCE A FEW SHOWERS...MAINLY ALONG AND
SOUTH OF THE KANSAS TURNPIKE ON MONDAY NIGHT. WITH THE COLD
FRONTAL PASSAGE OCCURRING ON MONDAY NIGHT EXPECT THE TEMPS ON
TUESDAY TO COOL OFF QUITE A BIT FROM SUNDAY AND MONDAY
HIGHS...HOWEVER TEMPS ARE STILL GOING TO BE WELL ABOVE SEASONAL NORMALS
FOR TUES AND WED AS SHORTWAVE MID LEVEL RIDGING AND SOUTHERLY FLOW
AT THE SURFACE RETURNS. A MORE SIGNIFICANT LONGWAVE TROUGH WITH
ANOTHER COLD FRONTAL BOUNDARY...THIS ONE BEING A BIT COOLER THAN
THE MONDAY NIGHT BOUNDARY...WILL PASS THROUGH THE AREA...PERHAPS
BRINGING A FEW SHOWERS TO THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING. PRELIMINARY THERMAL PROFILE FOR THURSDAY NIGHT INTO
FRIDAY MORNING SUGGESTS A POTENTIAL FOR WINTRY
PRECIPITATION...RAIN/SNOW MIX...ACROSS THE FAR NORTHWESTERN
ZONES...BUT FOR NOW WILL CARRY A CHANCE FOR ONLY RAIN ACROSS OUR
ENTIRE FORECAST AREA UNTIL THE THERMAL PROFILE BECOMES A LITTLE
CLEARER.

JL

&&

.AVIATION...

MVFR/IFR STRATUS WILL CONTINUE TO DEVELOP WITH LIFR CIGS/VSBYS IN
FOG BY 09Z AT ALL TERMINALS. GRADUAL VEERING LLVL FLOW WITH
DECREASING WAA/MOISTURE ADVECTION WILL ALLOW CIGS/VSBYS TO SLOWLY
IMPROVE BEYOND 15-17Z TIMEFRAME. VFR STRATOCU EXPECTED BY 20Z AS
SUBSIDENCE AND DRYING ADVECT EASTWARD IN THE WAKE OF THE DEPARTING
SHORTWAVE TROUGH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 30, 9:36 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CST FRI NOV 30 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-020345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
936 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought persisted across Anderson County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Brown

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought persisted across Brown County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought persisted across Clay County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Cloud

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cloud forecast zone
Reported by
Drought Monitor
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought persisted across Cloud County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Coffey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coffey forecast zone
Reported by
Drought Monitor
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought persisted across Coffey County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Dickinson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought persisted across Dickinson County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Douglas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought persisted across Douglas County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought persisted across Franklin County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Geary

When
December 1, 12:00 AM CST to 11:59 PM CST
Where
Geary forecast zone
Reported by
Drought Monitor
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought persisted across Geary County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Jackson

When
December 1, 12:00 AM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought persisted across Jackson County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought persisted across Jefferson County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Lyon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought persisted across Lyon County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Marshall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought persisted across Marshall County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Morris

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought persisted across Morris County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Nemaha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought persisted across Nemaha County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Osage

When
December 1, 12:00 AM CST to 11:59 PM CST
Where
Osage forecast zone
Reported by
Drought Monitor
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought persisted across Osage County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Ottawa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Drought Monitor
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought persisted across Ottawa County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Pottawatomie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought persisted across Pottawatomie County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 to D3 conditions continued into January.

Drought, Republic

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Republic forecast zone
Reported by
Drought Monitor
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought persisted across Republic County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

Drought, Riley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Riley forecast zone
Reported by
Drought Monitor
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought persisted across Riley County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Shawnee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
Drought Monitor
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought persisted across Shawnee County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Wabaunsee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
Drought Monitor
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought persisted across Wabaunsee County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D3 conditions continued into January.

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Drought persisted across Washington County during the month of December. Although some moisture arrived to the area in the form of snow during the latter half of the month D2 conditions continued into January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425938, 425939, 425940, 425941, 425942, 425943, 425944, 425945, 425946, 425947, 425948, 425949, 425950, 425951, 425952, 425953, 425954, 425955, 425956, 425957, 425958, 425959, 425960.